Wyoming, 2025

High Wind in Wyoming, February 24 to 26, 2025

February 24 to 26, 2025 · NWS RIW · 6 events in 6 counties and zones

A strong jet stream parked over Wyoming for a couple of days. This combined with a passing cold front brought high wind to numerous locations.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong jet stream parked over Wyoming for a couple of days. This combined with a passing cold front brought high wind to numerous locations. The strongest wind gust recorded was 111 mph at Mount Coffin. Along travel corridors, some of the notable wind gusts included 81 mph along the Chief Joseph Highway in Park County and 78 mph at Red Canyon near South Pass in Fremont County. Wind gusts over 60 mph were also reported in the lower elevations of Natrona, Park, and Sublette counties as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 24, 10:09 AM MST, 3 hours 5 minutes earlier. Its key messages:

  • Lingering snow occurs over the western mountains and Yellowstone through tomorrow.
  • Gusty winds continue across Absarokas and Cody Foothills, the strongest occurring through this evening.
  • Warming trend and dry conditions expected Wednesday through the weekend, with concern for ice jamming and flooding for not only the northern Bighorn Basin but also other areas east of the Divide.
Area forecast discussion, Feb 24, 10:09 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1009 AM MST Mon Feb 24 2025

.KEY MESSAGES...

- Lingering snow occurs over the western mountains and
  Yellowstone through tomorrow.

- Gusty winds continue across Absarokas and Cody Foothills, the strongest
  occurring through this evening.

- Warming trend and dry conditions expected Wednesday through
  the weekend, with concern for ice jamming and flooding for
  not only the northern Bighorn Basin but also other areas east
  of the Divide.

&&

.DISCUSSION...
Issued at 100 AM MST Mon Feb 24 2025

IR currently depicts ample cloud clover across the CWA with
colder cloud tops over Yellowstone and up into Montana where
the better energy is ongoing. Snow continues on radar for the
western mountains into Monday morning as well but dry for points
east and south. The main finger of the PFJ continues to slowly
track further south into northern Wyoming pumping in the Pacific
northwest moisture even into Tuesday.

Continuing to track with the NAMNest as being the most reliable
HiRes model with this ongoing snow, expect the heaviest of the
snowfall to dwindle by mid to late morning across the western
mountains but lingering into the afternoon and overnight hours
for the Tetons to Yellowstone. These areas additional snowfall
will remain in the 4 to 6 inch range (70-90%). Most of the
valleys west of the Divide will remain dry but some instances of
a rain/snow mix possible with the temperatures hovering near
the freezing mark through daytime heating. Light mountain snow
continues for the Tetons to Gros Ventres, and Yellowstone to
western Absarokas even into Tuesday but ends by early to mid
afternoon behind the cold front. Otherwise, high winds continue
for the eastern Absarokas to Cody Foothills, peaking into the
afternoon hours with the warmest temperatures and strongest
mixing. These will diminish into the overnight but remain
elevated into Tuesday, albeit below high wind criteria. The
wind corridor will also be windy but below criteria with gusts
up to 50 mph likely. All other areas east of the Divide will see
20 to 40 mph sustained and peak winds throughout Monday and a
bit less Tuesday.

Next up will be with frontal passage Tuesday afternoon with
timing a bit uncertain. NAMnest pushing the surface front
through by late afternoon to early evening with winds shifting
with more of a west to northwesterly swing and diminishing in
the process. Supported by the upper shortwave, this will push
through Tuesday evening becoming more progressive the further
east it gets into the high plains. Some additional snow for the
northern Bighorns at that point but short lived with its
passage.

Otherwise, upper level ridging builds in for Wednesday with
increasing convergence aloft. Dry conditions expected with a
warming trend through Saturday. This will give way to
exceptionally above average temperatures east of the Divide with
ice jamming and flooding a concern for the end of the week and
into the weekend for the northern Bighorn Basin and Johnson
County with what is left of the lower basin snowpack.
Regardless, this could be a concern elsewhere as well for points
east of the Divide. Beyond that, the next system looks to push
in Saturday night into Sunday increasing precipitation chances
in the process.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 953 AM MST Mon Feb 24 2025

Precipitation has mostly come to an end across western terminals
this morning, however an isolated shower at KJAC near the start of
the period cannot be ruled out. Overall, VFR conditions will prevail
across all terminals through the majority of the TAF period. The
main concern today will be breezy to gusty winds across most
terminals. The strongest of winds look to be at KRKS, KCOD, and KCPR
with gusts of 25 to 35 knots at times this afternoon and evening.
The remaining terminals will see breezy conditions at times with
periodic gusts of 10 to 20 knots. Winds decrease overnight at most
terminals but will start to increase Tuesday morning due to a
nearing cold front. Gusty winds will be likely across nearly all
terminals by the end of the TAF period. Most terminals will see
westerly winds of 25 to 35 knots with stronger gusts nearing 40
knots possible at KCOD, KCPR, KLND, and KRIW. Along with the frontal
passage will come the chance for some isolated precipitation. KCOD
is currently the only terminal with a PROB30 due to the chance of
showers near the end of the TAF period. Mountain obscuration will be
possible to start the period, with improvement expected throughout
the day Monday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for WYZ002-003.

&&

DISCUSSION...Lowe
AVIATION...Dziewaltowski
Hazardous weather outlook, Feb 24, 1:15 AM MST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
115 AM MST Mon Feb 24 2025

WYZ001>020-022>030-251215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
115 AM MST Mon Feb 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
MONDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST MONDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow diminishes Monday morning west of the Divide but lingers
through the remainder of the day for the western mountains and
Yellowstone. High winds continues for the Absarokas and Cody
Foothills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow for the western mountains Tuesday with gusty winds
continuing as well.

Warming trend and dry conditions through the rest of the period with
ice jamming and flooding a concern by week's end and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
February 24, 1:14 PM MST to February 25, 4:54 AM MST
Where
Absaroka Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
County Official
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Wind gusts as high as 81 mph were reported along the Chief Joseph Highway.

High Wind, Natrona County Lower Elevations

When
February 25, 5:04 AM MST to 12:36 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Strong wind occurred through much of Natrona County. The strongest wind gusts were 70 mph along Wyoming Boulevard on the south side of Casper and along 20 Mile Hill North of Casper.

High Wind, Salt River & Wyoming Ranges

When
February 25, 7:45 AM MST to February 26, 7:45 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

A sustained wind of 78 mph and wind gust of 111 mph was reported at the very high elevation wind sensor (10900 ft) on Mount Coffin.

High Wind, Upper Green River Basin

When
February 25, 8:10 AM MST to 8:30 AM MST
Where
Upper Green River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

A 64 mph wind gust was reported at Cottonwood Merna.

High Wind, Upper Green River Basin Foothills

When
February 25, 8:50 AM MST to 12:54 PM MST
Where
Upper Green River Basin Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Wind gusts as high as 64 mph were reported at the Hoback RAWS site.

High Wind, Green Mountains & Rattlesnake Range

When
February 25, 10:22 AM MST to 5:18 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Wind gusts as high as 64 mph occurred along Highway 220 near Pathfinder Reservoir. High wind also occurred with a gust to 78 mph along Highway 28 near Red Canyon .

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232206, 1232211, 1232212, 1232214, 1232213, 1232210.